BRADFORD, England -- Well-meaning physicians may unwittingly induce delirium in older patients when they prescribe medications such as antihistamines or sleep aids, according to a literature review.
BRADFORD, England, April 20 -- Well-meaning physicians may unwittingly induce delirium in older patients when they prescribe medications such as antihistamines or sleep aids.
But by being aware of the factors that can trigger confusion or disorientation in the elderly, clinicians may be able to prevent a significant number of delirium cases.
So found John Young, M.D., of the University of Leeds and Bradford Teaching Hospitals here, and Sharon K. Inouye, M.D., M.P.H., of the Beth Israel Deaconess and Harvard in Boston in a clinical review of published studies in the April 21 issue of BMJ.
Indeed, there are reports in the literature, they wrote, that more than half of all cases of delirium in older patients go unrecognized, lost in the realm between frank dementia and temporary confusion. Yet at least a third of delirium cases are preventable, they added.
The diagnosis of delirium can be challenging, the authors wrote, because clinicians have only their diagnostic skills to guide them.
According to the Diagnostic and Statistical Manual of Mental Disorders, revision IV (DSM-IV), delirium is characterized by:
Risk factors for delirium include age over 65 years, frailty, dementia, hospitalization for infection or dehydration, visual impairment, deafness, renal impairment, or malnutrition, the authors wrote.
Delirium can also be triggered by seemingly innocuous medications, said Dr. Inouye, in an interview.
"Many, many medications have psychoactive side effects even if they're prescribed for other reasons," she said. "For instance, any drug that primary care doctors prescribe, they really need to think about the distal side effects in an elderly person -- even things like beta-blockers or H2 blockers used for ulcer prevention, antihistamines. A lot of these medications can cause confusion in the elderly."
Dr. Inouye noted that sleep medications in particular are associated with a high rate of delirium in older patients.
"They're prescribed in many cases without even an eye blink by the doctors, without considering that they may be giving something that may tip someone into a confusional state," she added.
In the review, Dr. Inouye and Dr. Young found evidence that the most effective strategy for preventing delirium is by identifying and modifying risk factors for individual patients.
They pointed to the Hospital Elder Life Program (HELP) as a model for preventing delirium in the institutionalized elderly. The program, developed at Yale, where Dr. Inouye is an adjunct professor, stresses prevention of confusion by having caregivers pay attention to patients' basic needs, such as vision and hearing, hydration, urination and defecation, mobility, and carefully monitored use of medications.
When delirium does occur, treatment strategies include identification and resolution of the precipitating factor, drug withdrawal, and supportive care, which may include management of hypoxia, re-hydration, nutrition support, minimization of time the patient spends lying in bed, and mobilization.
On the other hand, the authors said "three randomized controlled trials showed that input from a specialist, protocol-based multidisciplinary team was no better than usual ward care [for patients with delirium]."
They noted that restraints should be avoided for patients with hyperactive delirium (marked by restlessness, wandering, and sometimes verbal and/or physical aggression) because restraints may exacerbate agitation and lead to patient injury.
In addition, there is little evidence to either support or recommend against the use of psychotropic agents in patients with delirium, although a systematic review suggested that low-dose haloperidol is the best agent studied for this indication, the authors noted.
They added that the atypical antipsychotics risperidone (Risperdal) and olanzapine (Zyprexa) should be avoided in patients with dementia complicated by delirium because of an increased risk of stroke associated with their use.
"Unfortunately, health service planners and practitioners have yet to systematically tackle the potential for delirium prevention. Few national guidelines have been produced, and delirium remains disproportionately ignored relative to its impact," Dr. Young and Dr. Inouye concluded.